Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 26, 2002, 5:41 PM EDT for Boyd County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2002, 5:41 PM EDT (21:41 UTC)
- Expired
- Jul 26, 2002, 6:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Boyd County, KY
The radar
The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
034 WUUS51 KRLX 262141 SVRRLX KYC019-262215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 540 PM EDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOYD COUNTY IN KENTUCKY... * UNTIL 615 PM EDT... * AT 537 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ASHLAND...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH AND HAIL THE SIZE OF DIMES. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:30 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 26, 3:30 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT FRI JUL 26 2002 ********************************************************************* 330 PM EDT FRI JUL 26 2002 SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT) AFTN TSRA DEVELOPED AROUND MIDDAY IN MODERATELY UNSTABLE AIRMASS. CAPE VALUES IN EXCESS OF 2000 J/KG WITH STORM MOTION AROUND 20 KTS...WHICH IS MUCH FASTER THAN PREVIOUS DAYS. PRECIPITABLE WATER VALUES STILL BETWEEN 1.5 AND 2 INCHES...SO STORMS ARE CAPABLE OF DROPPING HEAVY RAINS. MODELS ARE IN PRETTY GOOD AGREEMENT THAT MCS WILL DEVELOP IN RESPONSE TO SW TROF OVER MIDWEST THIS EVENING AND PUSH INTO THE REGION OVERNIGHT...ALONG WEAK WARM FRONTAL BOUNDARY. WITH MANY COUNTIES HAVING RECEIVED LOCALLY HEAVY RAINS...IN EXCESS OF 2 TO 3 INCHES OVER THE PAST COUPLE OF DAYS...AND LOW FFG VALUES...HAVE DECIDED TO ISSUE FLOOD WATCH TIL SAT MORNING FOR NRN AND CTL MTNS AND PART OF NRN LOWLANDS. WILL GO WITH LIKELY POPS ACROSS ENTIRE CWA. TEMPS TONIGHT ARE NOT EXPECTED TO FALL TOO MUCH AS ANOTHER MUGGY NIGHT ON TAP. GUIDANCE NUMBERS LOOK REASONABLE AND NOT STRAYING MUCH...GOING SLIGHTLY ABOVE FOR POPS. EXPECT LOTS OF CLOUDS AROUND SAT FROM LEFTOVER CONVECTION AND ANOTHER VORT MAX IS EXPECTED TO PASS OVER NRN CWA WHICH WILL KEEP HIGH CHANCE POPS IN FORECAST. GOING BELOW GUIDANCE...CLOSER TO MAV NUMBERS FOR HIGHS DUE TO CLOUDS AND PRECIP. DEEPER MOISTURE MOVES EAST OF AREA LATE SATURDAY INTO SUNDAY AS UPPER HIGH BUILDS IN. KEEPING THINGS DRY SAT NIGHT THROUGH SUN NIGHT...ALTHOUGH WITH LOW LEVEL MOISTURE AROUND AND STRONG HEATING SUNDAY...ISOLATED TSRA NOT OUT OF QUESTION. FOR NOW GOING WITH SILENT 20 POP. HIGH TEMPS SUNDAY WILL PUSH TO AROUND 90 OR EVEN LOW 90S ALONG HTS-CRW CORRIDOR. EXTENDED (MONDAY THROUGH FRIDAY) NO BIG CHANGES TO EXTENDED. FRONT STILL EXPECTED TO ARRIVE ON TUESDAY AND CONTINUING CHANCE POPS MONDAY THROUGH WEDNESDAY. THURSDAY AND FRIDAY STILL LOOK DRY AT THIS TIME. TEMPS WILL BE NEAR NORMAL THROUGH EXTENDED. .RLX... WV...FLOOD WATCH FROM 400 PM EDT FRIDAY UNTIL 800 AM EDT SATURDAY FOR ZONES WVZ028>032...WVZ035>040...WVZ046>047. VA...NONE. KY...NONE. OH...NONE. .END/ HC/ELW ********************************************************************* 1010 AM EDT FRI JUL 26 2002 UPPER AIR MAPS SHOW LOW LEVEL MOISTURE STILL HIGH WITH AREA 850MB DEWPOINTS BETWEEN 13C-16C. 88D RADAR SHOWING SCATTERED TSRA ACROSS NORTHEAST CWA WITH ISOLATED CELLS DEVELOPING JUST NORTH OF CRW AND IN NORTHEAST KENTUCKY. 06Z MODELS DEPICTING WELL THE VORT MOVING THROUGH CWA ATTM CAUSING PRECIP. ATMOSPHERE DESTABILIZES DURING AFTN HOURS AS CAPE VALUES APPROACH 2000 J/KG AND LIS AROUND -4. MODELS HANDLE WELL THE NEXT VORT...RESPONSIBLE FOR MCS OVER ILLINOIS...AND BRING IT INTO CWA LATE THIS AFTN/EVNG. FORECAST TEMPS LOOK TO ON TRACK ACCORDING TO MODEL SOUNDINGS AND SHOULD EXCEED CONVECTIVE TEMPS. POPS AND TEMPS LOOK OKAY...THEREFORE...NO UPDATE PLANNED THIS MORNING OTHER THAN TO REMOVE AFTERNOON WORDING. HC ********************************************************************* 315 AM EDT FRI JUL 26 2002 SHIFTED POP TREND IN SHORT TERM FROM DECREASING TREND NEXT 3 PERIODS TO INCREASING TREND. FEEL TNGT AND SATURDAY BETTER COVERAGE THAN THIS FRIDAY AFTN. PCPN MAY SHIFT TO MAINLY SOUTHERN COUNTIES DURING SATURDAY AFTN. UPPER AIR SUPPORT AXIS PASSING CRW ARND 12Z THIS MRNG. SO FIGURING THE MORNING SHOWERS WILL BE MAINLY TO THE N-E OF CRW. MAINLY AFTN CNV FIGURED FOR AREAS TO THE W-S OF CRW TODAY. THEN POPS ALL NIGHT TONIGHT FOR ALL COUNTIES - AS LO LVL INFLOW UP THE OH VLY IMPROVES. UPPER FLOW TURNS FROM SW TO WNW SO CELL MOVEMENT SHOULD SHIFT TO ABOUT 290 DEGS OR SO BY LATE TDY OR THIS EVENING. MOVEMENT WILL BE ABOUT 20 TO 25 KNOTS - WHICH IS FASTER THAN PAST FEW DAYS. STILL CONCERNED ABOUT TRAINING OF STORMS. WITH NO CHANGE IN AIRMASS- 850 DEW POINTS REMAIN IN THE 14 TO 16 DEG RANGE. SO SOME 6 HOUR HOUR FLOOD WATCHES FOR A GROUP OF COUNTIES MAY BE NEEDED...IF TRAINING STARTS TO SET UP OVER PREVIOUS WET AREAS. WILL INTRODUCE THIS HAZARD IN WEATHER STORY. WITH MORE CLDS FIGURED FOR SAT...DROPPED MAX TEMPS BLW PREVIOUS FCST AND GUIDANCE BUT RAISED TDYS MAX A BIT..SPLY IN SW. LEFT SAT NIGHT DRY FOR NOW. BATTY ********************************************************************* 950 PM EDT THU JUL 25 2002 AS PRECIP HAS ENDED AND SHORTWAVE TO THE NORTHWEST IS SHOWING NO SIGNS OF DEVELOPING PRECIP SOUTH OF IT LATITUDE...CURRENT THINKING IS THE REST OF THE EVENING SHOULD BE RATHER QUIET. WILL GO SILENT 20 FOR THE REMAINDER OF THE NIGHTTIME HOURS. HAVE ALSO LESSENED CLOUDS SOME AS SKIES MOST OF THE LOW AND MID CLOUDS HAVE DISSIPATED. TEMP FORECAST STILL LOOKS TO BE OKAY. WILL LEAVE OVERNIGHT LOWS UNCHANGED. ********************************************************************* 320 PM EDT THU JUL 25 2002 SHORT TERM (TONIGHT THROUGH SAT NIGHT) NCEP RUNNING IN BACKUP MODE TODAY WITH MM5 REPLACING ETA AND NOGAPS IN PLACE OF AVN. LITTLE GUIDANCE TO GO ON TODAY AND AVN (NOGAPS) JUST COMING IN. NOT MAKING MANY CHANGES TO CURRENT FORECAST AS PERSISTENCE LOOKS TO BE BEST WAY TO GO WITH ONLY MINOR TWEAKS. SFC BOUNDARY REMAINS TO THE SOUTH OF CWA ATTM ACROSS NRN NC INTO SRN KY. AFTN TSRA DEVELOPED ALONG MTNS AND EASTERN LOWLANDS...WITH SLOW MOVING STORMS AND HEAVY PRECIP. UPSTREAM VORT MAX TO SLIDE EAST OVERNIGHT ACROSS NRN PART OF AREA. BEST DYNAMICS WILL REMAIN ACROSS OH/PA BUT WITH LOTS OF LOW LEVEL MOISTURE...CHANCE POPS LOOK REASONABLE. WILL GO WITH 40 POP ALONG MTNS WITH MORE ORGANIZED PRECIP EARLY THIS EVENING. VORT TO EXIT REGION EARLY FRIDAY...WHILE SFC BOUNDARY TO THE SOUTH PUSHES NORTH. THE BOUNDARY...LIS OF -3 TO -5...AND PLENTY OF LOW LEVEL MOISTURE WILL KEEP CHANCES OF PRECIP IN FORECAST. FLOW WILL BE STRONG ENOUGH THOUGH THAT SLOW MOVING STORMS SHOULD NOT BE AN ISSUE. SPC HAS SLIGHT RISK ACROSS SOUTHEAST OHIO COUNTIES AS ANOTHER UPPER VORT IS PROGGED TO PUSH INTO WESTERN OHIO LATE FRIDAY. THIS VORT WILL PUSH THROUGH FRI NGT/SAT MRNG AND KEEP CHANCES OF PRECIP THROUGH SAT. UPPER HIGH BEGINS TO BUILD IN SAT AND MID LEVELS WARM AND SHOULD CAP ATMOSPHERE AND END CHANCE FOR PRECIP SAT NIGHT. OVERNIGHT LOWS WILL GENERALLY BE IN UPPER 60S TO LOWER 70S WHILE HIGHS REMAIN IN MID TO UPPER 80S FRI AND SAT. EXTENDED (SUNDAY THROUGH THURSDAY) ONLY MINOR MINOR CHANGES TO THE FORECAST. PUT CHANCE POPS FOR TUE WITH THE FRONT MOVING INTO THE REGION. CONTINUE CHANCE POPS WED WITH FRONT AND UPPER LEVEL SYSTEM EXITING THE AREA. ONLY MINOR CHANGES TO THE TEMPERATURES. *********************************************************************
In the hours before
Special weather statement, Jul 26, 4:27 PM EDT, 1 hour 14 minutes before
KYZ101>103-OHZ066-067-075-WVZ025-026-031-262130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 427 PM EDT FRI JUL 26 2002 ...STRONG STORMS MOVING ACROSS THE REGION... A FEW STRONG THUNDERSTORMS WILL BE MOVING FROM WEST TO EAST ACROSS THE REGION. THESE STORM MAY CONTAIN GUSTY WINDS, BRIEF HEAVY DOWNPOURS AND POSSIBLY SOME SMALL HAIL. THE HEAVY RAIN AND GUSTY WINDS MAY CAUSE VISIBILITIES TO LOWER AND CAUSE PONDING OF WATER ON ROADWAYS. THESE STORMS MAY CAUSE SMALL CREEKS AND STREAMS TO RISE QUICKLY AND WATER MAY BE A PROBLEM IN THE USUAL LOW LYING AREAS. TRAVELERS SHOULD ALLOW EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.